Florida, 2016

Damaging Winds in Florida, May 20, 2016

May 20, 2016 · NWS MOB · 2 events in 1 county or zone

A vigorous and well defined mesoscale convective vortex (MCV) moved across Louisiana, Mississippi, and Alabama during the evening of May 19th and the early morning hours of May 20th. With an unstable environment in place, a well defined line of thunderstorms moved across the western Florida Panhandle during the early morning hours of May 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A vigorous and well defined mesoscale convective vortex (MCV) moved across Louisiana, Mississippi, and Alabama during the evening of May 19th and the early morning hours of May 20th. With an unstable environment in place, a well defined line of thunderstorms moved across the western Florida Panhandle during the early morning hours of May 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 19, 11:26 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, May 19, 11:26 PM CST, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1226 AM CDT FRI MAY 20 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...MVFR ceiling conditions in low clouds will move in
from the Gulf of Mexico ahead of a line of showers and thunderstorms
approaching from the west. The latest timing from the high resolution
models has the line of storms moving quickly eastward along the
north-central gulf coast region between 1:00 and 5:00 am. IFR
ceilings and LIFR visibilities will likely accompany the strongest
storms as they move through, along with very strong wind gusts of 50
to 70 mph. Added a PROB30 group after the squall line through mid
Friday afternoon as additional shower and thunderstorm development
remains possible. /22

&&

.PREV DISCUSSION... /issued 1122 PM CDT THU MAY 19 2016/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...Regional radars are detecting a line of strong to severe
thunderstorms across Southeast Mississippi moving east at 50 mph. A
Severe Thunderstorm Watch has been issued for much of inland
Southeast Mississippi, Southwest Alabama, and the Western Florida
Panhandle through 5 am. Damaging wind gusts of 60 to 80 mph will be
the main threat with this bowing line of thunderstorms, mainly across
the southern one-third of the forecast area, including the coastal
communities and areas beaches. Hail to one-half inch is also possible.
/22

MARINE...A line of severe thunderstorms will move quickly east at
around 45 knots across the gulf waters, area bays and waterways
through the overnight hours. Boaters can expect wind gusts of 50 to
70 knots with this bowing line of thunderstorms. Seek shelter. /22

PREV DISCUSSION... /issued 341 PM CDT THU MAY 19 2016/

NEAR TERM /Now Through Friday/...An upper trof over the central and
southern Plains advances to near the Mississippi river valley by
Friday afternoon, with a series of shortwaves moving across the
forecast area beginning late tonight and continuing through the day.
A frontal boundary currently located over the northern Gulf will
have advanced northward into the southern portion of the forecast
area by the beginning of the period.  The frontal boundary continues
northward to near the northern periphery of the forecast area
overnight, except for possibly being slower to advance northward
across south central Alabama due to stubborn ridging over the
eastern coastal states.  A surface low meanwhile advances from
coastal Texas, and moves across Louisiana to east central
Mississippi/west central Alabama Friday afternoon.  As this
transpires, the frontal boundary is expected to linger along the
northern periphery of the forecast area, or just north of the area,
while the surface low brings a trailing cold front to near southeast
Mississippi.

The first of a series of shortwaves approaches from the west
overnight and moves across the forecast area Friday morning,
followed by an additional shortwave moving across much of the area
Friday afternoon.  Mixed layer capes are expected to increase to 500-
1000 J/kg as the frontal boundary moves northward through the area,
with values around 1500 J/kg possible over the southern half of the
area on Friday.  0-1 km Helicity values are expected to be generally
near 100 m2/s2 in the warm sector.  While this pattern appears to
indicate that nearly the entire forecast area will have a favorable
convective environment for at least strong storms and possibly
isolated severe storms, the latest guidance, including hi-res
guidance, is now focusing the strongest convection more so over the
northern Gulf as the first shortwave moves across the area.

Currently, convection associated with this first shortwave is
exiting the Texas coast, and is following the hi-res guidance
trajectory of a northern Gulf evolution.  This mesoscale convective
evolution, if it continues along a northern Gulf trajectory, would
impact the synoptic scale indications of a more favorable convective
environment for much of the area.  In addition, model soundings
continue to indicate some potential subsidence effects in the wake
of this first, stronger shortwave which would impact the potential
strength of a second round of convection developing with the second
shortwave and ahead of the approaching cold front.  As there are
still many uncertainties on how the mesoscale evolution will play
out along with interactions with the associated shortwave systems,
will stay with the current graphic depicting possible isolated
severe storm development for much of the area.  That said, agree
with the previous shift's thoughts that the best chance for isolated
severe storm development is near the coast, especially considering
the latest trends and guidance.  In addition, the best time for
severe storm development looks to be more during the early morning
to late morning hours, as it is unclear how well the convective
environment will be able to recover in the wake of the first,
stronger shortwave.

Pop wise, will have pops increasing to slight chance over the
eastern portion overnight with chance to near likely over the
western portion.  Categorical pops follow for much of Friday, then
tapering to good chance to likely during the late afternoon hours.
Lows tonight will range from the mid/upper 60s inland to the lower
70s at the coast.  Highs on Friday are challenging due to potential
for convection to hold down temps, and have gone with around 80 for
the entire area. /29

SHORT TERM /Friday night Through Sunday night/...For Friday night
through Saturday night, the upper system bringing the precip in the
first three periods of the forecast moves off, with post system
northerly air moving over the fa Saturday into Saturday night.
Guidance is not advertising significant cooler air moving over the
fa, though with the rain ending, the diurnal temp range opens. as for
the rain ending, guidance is consistent in the rain generally ending
Friday night, with some stragglers hanging in southeast of I65
Saturday morning. With any upper support well east of the fa by
Friday night, the chance of any strong to severe storms drops,
significantly. For temps, as mentioned before, the temp range opens
with the clearing skies. Lows Friday night generally in the upper
60s, low to mid 60s Saturday night. Highs for Saturday in the mid to
upper 80s with clearing skies allowing for more heating.

Sunday through Sunday night, a shortwave dives into an upper trough
left over the eastern Conus by the exiting system. This system pushes
a re-enforcing front across the fa Sunday into Sunday night, though
guidance is advertising the strong cold push being east of the fa.
With the cold push being stronger over eastern portions of the fa,
temps over these area drop more than southwest. For Sunday, high
temps drop over mainly northern portions of the fa, ranging from low
80s north to mid to upper 80s south. Sunday night sees the biggest
drop, with lows ranging from the upper 50s north to around 60s south.

/16

LONG TERM /Monday Through Thursday/...Monday through Tuesday night,
the shortwave bringing the cold push over the weekend joins more
energy over the Mid-Atlantic region, forming a closed low, as more
upper shortwave energy move over the western half of the Conus. The
western energy wins, pushing an upper ridge east over the Mississippi
River and a surface ridge eastward...off the Eastern seaboard. This
restores onshore flow to the fa, with moisture levels and temps
moderating upward, to around seasonal levels.

Wednesday through Thursday, pieces of energy eject from the western
complex as it moves east, and in concert with the increasing moisture
levels, rain chances increase, mainly over the northwestern third of
the fa with this area being closer to the energy. Am not ruling out a
Gulf breeze induced shower closer to the coast, either. Temps around
to a bit above seasonal expected.

/16

MARINE...A light to moderate onshore flow is established tonight and
continues through Friday while a cold front approaches from the
west.  Numerous to widespread showers and storms are expected mainly
on Friday, and winds and seas will be higher near storms.  The front
moves slowly into the area Friday night, stalls on Saturday, then
continues well into the Gulf Saturday night with a light to moderate
northerly flow in the wake of the front.  A southerly flow returns
to the area on Monday as high pressure builds into the area. /29

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 19, 5:21 AM CST, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
621 AM CDT THU MAY 19 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-201130-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
621 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
TODAY. WHILE THE PROBABILITY OF SEVERE WEATHER IS LOW...A FEW OF THE
STRONGER STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...STRONG WIND GUSTS...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE REGION
FRIDAY. A FEW STORMS COULD BECOME SEVERE FRIDAY...WITH DAMAGING WINDS
THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...
WHICH COULD LEAD TO LOCALIZED FLOODING OF LOW LYING AND URBAN AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND THE NORTHWEST FLORIDA PANHANDLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY.

GMZ630>635-650-655-670-675-201130-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
621 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA AND THE COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE MARINE AREA
FRIDAY. GUSTY WINDS AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS.

In the hours before

Local storm report, May 20, 12:32 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
132 AM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     2 NW TANNER WILLIAMS    30.74N 88.39W
05/20/2016  M45 MPH          MOBILE             AL   PUBLIC

            POWER OUTAGE.

&&

JOHNP
Local storm report, May 20, 12:57 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
157 AM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     TSTM WND GST     DOWNTOWN MOBILE         30.69N 88.05W
05/20/2016  M54 MPH          MOBILE             AL   MESONET

            WIND SENSOR AT THE WALLACE TUNNEL.

&&

JOHNP
Local storm report, May 20, 1:13 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
213 AM CDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     FORT MORGAN             30.23N 88.02W
05/20/2016  M69 MPH          BALDWIN            AL   OTHER FEDERAL

            NATIONAL OCEAN SERVICE - PORTS OBSERVATION.

0135 AM     TSTM WND GST     5 E MON LOUIS           30.44N 88.02W
05/20/2016  M58 MPH          GMZ631             AL   MESONET

            MIDDLE BAY LIGHTHOUSE.

&&

JOHNP
Special weather statement, May 20, 2:16 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
316 AM CDT FRI MAY 20 2016

ALZ054>060-200930-
BUTLER AL-MONROE AL-CRENSHAW AL-COVINGTON AL-ESCAMBIA AL-CONECUH AL-
WILCOX AL-
316 AM CDT FRI MAY 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CONECUH...NORTHEASTERN MONROE...CRENSHAW...COVINGTON...
WILCOX...BUTLER AND EASTERN ESCAMBIA COUNTIES UNTIL 430 AM CDT...

AT 315 AM CDT...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF YELLOW BLUFF TO NEAR PINE APPLE TO 7
MILES SOUTHWEST OF MCKENZIE TO 13 MILES EAST OF RIVERVIEW...AND
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ANDALUSIA...GREENVILLE...OPP...EVERGREEN...LUVERNE...CAMDEN...FLORALA...
GEORGIANA...PINE HILL...BRANTLEY...MCKENZIE...RIVER FALLS...RED LEVEL...
LOCKHART...RUTLEDGE...BEATRICE...DOZIER...VREDENBURGH...HEATH AND GANTT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHWESTERN ALABAMA.

LAT...LON 3153 8620 3100 8619 3100 8703 3137 8700
      3173 8724 3198 8767 3220 8734 3205 8718
      3205 8686 3196 8686 3196 8641 3205 8640
      3205 8630 3197 8630 3196 8619 3179 8620
      3179 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 0815Z 237DEG 40KT 3206 8745 3186 8705 3146 8679 3103
8684

The radar

The Eglin Afb radar (KEVX), 59 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okaloosa

When
May 20, 2:40 AM CST to 2:41 AM CST
Where
Okaloosa County, 1.5 mi NNE of Destin
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.400, -86.510

Severe thunderstorm wind gusts downed trees across Calhoun and Sibert Avenues.

Thunderstorm Wind, Okaloosa

When
May 20, 2:46 AM CST to 2:47 AM CST
Where
Okaloosa County, 2.75 mi ESE of Niceville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.510, -86.460

Severe thunderstorm wind gusts blew down trees near 25th Street an Redwood Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637795, 637798.